Nitroglycerin is a medicine that helps relax the blood vessels leading to the heart. It is used to prevent and treat chest pain. Nitroglycerin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Brand names of nitroglycerin tablets include:
Note: This list may not be all-inclusive.
- Airways and lungs
- Eyes, ears, nose, and throat
- Blurred vision
- Double vision
- Heart and blood vessels
- Heart palpitations
- Low blood pressure
- Nervous system
- Stomach and intestines
- Loss of appetite
- Nausea and vomiting
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- Time it was swallowed
- The amount swallowed
- If the prescription was prescribed for the person
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Breathing support (including artificial respiration)
- Fluids by IV
Deaths have occurred, but are rare.
Hollander JE, Diercks DB. Intervention strategies for acute coronary syndromes. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 51.
- Last reviewed on 12/15/2011
- Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.